Gynaecomastia, erectile dysfunction and subfertility from tramadol abuse in a protracted case of left tilbiofibula nonunion: A case report
Introduction: The abuse of tramadol is on the increase and has attained epidemic proportion globally. Tramadol, a synthetic opioid is frequently prescribed to manage moderate to severe pain. The aim of this case report is to highlight the possible rare side effects of tramadol abuse in an orthopaedic surgical patient.
Case report: A 37 year old married school teacher who had left Tibiofibular nonunion resulting from a poorly managed Gustillo-Anderson IIIc tibio-fibular fracture in a road traffic crash about 7 years earlier with associated chronic pain, deformity and limb length inequality for which he started selfmedication with tramadol, escalating to 1.5grams per day over the 7 year period. He had two children but his wife had not conceived in the past six years and there was associated poor erection. Examination findings of dysfunctional and insensate foot, tanner stage IV bilateral gynaecomastia and a score of 10 out of 30 on assessment of erectile dysfunction using international index of erectile function (IIEF) questionnaire. Ultrasound report showed normal breast tissues and loss of normal testicular echotexture, high luteinising hormone level and low testosterone level. His rehabilitation included tramadol withdrawal therapy, below knee amputation and prosthetic fitting . At his six months follow up visit, he had improved IIEF score of 20, his hormonal levels had normalized, and his wife was pregnant.
Conclusion: Prolonged use of high doses of tramadol is an uncommon cause of gynaecomastia, erectile dysfunction and subfertility essentially due to testicular atrophy and testosterone suppression. Clinicians should prescribe this medication with caution and adopt multimodal analgesia therapy in management of chronic pain.